Beta blocker heart damage: Has anyone... - British Heart Fou...

British Heart Foundation

20,690 members14,056 posts

Beta blocker heart damage

Caitlyn6
Caitlyn6

Has anyone suffered adversely from beta blockers? I have read that they can cause heart failure and was wondering how? I was on propanalol 10mg for 1 month , now on bisoprolol 1.25 for 2 months as treatment for some tachycardia episodes. I now am constantly drained, muscles in arms constantly ache, circulation in feet is really sluggish (takes a while for colour to resume) and heart rate shoots up on exertion. Can't exercise. BP is on lowish side 110/70 and resting HR according to fit bit is 54. Beyond tired. 😕

25 Replies
oldestnewest

I'm surprised if they cause HF as they are specifically prescribed for HF. My husband is also on 1.25 due to self terminating vt's. Beta blockers do lower your BP & HR but BP of 110/70 is not a bad reading, my husbands BP went down to 80's over 50's initially. I wouldn't pay too much attention to the fitbit reading though as they're nortoriously wrong, mine tells me my HR is low 50's but when I take it with finger on the pulse it's really in the 70's. Maybe you could ask your GP/nurse for an alternative if you feel they're not agreeing with you, they can unfortunately drain you.

Caitlyn6
Caitlyn6 in reply to Lezzers

Thank for that is helpful.

Caitlyn6
Caitlyn6 in reply to Lezzers

I did read on the leaflet I think that it can cause heart failure for some people, so just wondering if anyone was aware of this.

Lezzers
Lezzers in reply to Caitlyn6

I think the patient leaflets cover all eventualities. I used to get really worried when I read all the medication my husband takes having had a heart attack can cause heart attacks! But I think the risks are low & the benefits usually outweigh them. But definitely speak to your medical team about your concerns

MichaelJH
MichaelJHHeart Star

Beta blockers have a long history becoming commercially available in the 1960s. I remember working at ICI when they launched atenolol in 1976. Whilst ICI has long since been absorbed into Akzo the pharmaceutical division became Zeneca which begat Astra-Zeneca.

The earliest beta blockers were developed to treat angina. These days they are primarily prescribed to reduce strain in the heart by reducing HR and BP. They also are used to treat AF, anxiety, migraine and reduce the risk of heart failure.

If you have any concerns you should see your GP or cardiologist. Avoid Dr Google as it is full of rubbish in all honesty!

Caitlyn6
Caitlyn6 in reply to MichaelJH

Thank u

Ery bad reaction to beta blockers is quite widespread. I had to come off them. Revert to your GP and push for a review of dosage or an alternative.

I was like this whilst on diltiazem.

No, they don't cause heart damage or heart failure: as Lezzers says they are one of the keystones of treating heart failure.

They need to be uptitrated slowly, and the confusion arises because in people with acute decompensated heart failure they can worsen the heart failure symptoms, so it has to be stabilised before treatment with betablockers is initiated.

Betablockers have an interesting history in heart failure. They used to be considered dangerous in heart failure, as it was seen just as a pumping problem and betablockers relax the heart, but a series of trials in the 1990s proved the beta-blockers bisoprolol, carvedilol, and metoprolol reduced mortality in heart failure. They reduce the heart's oxygen demand and help prevent the activation of neurohormonal systems which forms a big part of the problem of heart failure.

This came just in time for my husband to benefit from them and we will always be grateful for them. I remember how desperate we were to get his carvedilol up to the trial dose!

The bottom line is betablockers don't damage the heart or cause heart failure. It's the reverse - they protect the heart and improve heart failure.

Your BP is absolutely fine, low BP is 90/60 or lower, and I wouldn't worry about a resting heart rate of 54.

1.25 is a very small dose. It is possible your health conditions are causing your symptoms.

Hidden
Hidden

I became very depressed on 3.25 x day within a few months on Coreg. Then I started getting chest pains. Then weakness beyond words. Coreg caused this. My doc wanted me to "just to try another 6 months of feeling like garbage"...Listen to YOUR body. Don't be bullied by docs or the lucky patients that can tolerate the med. Everyone's system is different. Most of all feel better. 💜

Caitlyn6
Caitlyn6 in reply to Hidden

Thank u. I am losing trust in GP and only trust cardiologist who has discharged me as tests didn't show anything. I might see him again privately. 💕

Hidden
Hidden in reply to Caitlyn6

Check out online Dr Sinatra, cardiologist. He has a protocol. I've added d-ribose and I am already having much more energy! My cardiologist is VERY pleased too!! He said he has too many tired patients!!

Caitlyn6
Caitlyn6 in reply to Hidden

The cardiologist did say I could swap to carvedilol low dose as my hr goes high on exertion but I'm scared to change and he just said try to exercise more.

Lilypocket
Lilypocket in reply to Caitlyn6

Hi,

I'm suprised your HR goes up when you exercise while taking beta blockers. I'm on Bisprolol (and Flecaine) after being on Sotalol and although I'm far less tired than I was on Sotalol exercise has beome a bit difficult as my heart rate stays low when I make an effort and makes me breathless. I would prefer my heart to go a little faster quite honestly. But I do feel much better (at the moment - early days). I have had a couple of visual disturbances out of the corner of my eye (Flecaine) which were rather pretty! But on the whole I think Beta blockers are good for you and it sounds as if they are doing a good job for you - your HR is a very nice rate and your BP is normal and very healthy!

Take care!

Lilypocket

Sunnie2day
Sunnie2day in reply to Hidden

Just so - everyone's system is different. I'm one of your '...lucky...' ones, I feel for those who have to go through several different medication regimes before the right one for their situation is discovered. As my dad used to say - 'Just because something works for Jane, it doesn't mean Jean is going to have the same results - Keep Looking!'.

Hi I`m on 2.5mg of Bisoprolol and am absolutely wiped out with it, can anyone tell me how to stay awake, not be dizzy and walk half a mile without my legs aching and hardly being able to put one foot in front of the other. I can`t do anything in the home, haven`t got the energy and just fall asleep all afternoon. There must be something better than this, I am a carer for my Husband and can`t cope with this, anyone got any suggestions out there. Hope to see my Doctor on Friday and pray he can prescribe something else.

Caitlyn6
Caitlyn6 in reply to Lurchergirl

I know how u feel totally. Both my parents are unwell- dementia and terminal cancer yet they have so much more energy then me. Like wading through mud.

Caitlyn6
Caitlyn6 in reply to Lurchergirl

Let me know how u get on at drs. X

Lurchergirl
Lurchergirl in reply to Caitlyn6

Hi Mollypet - Just got back from the Docs about the Bisoprolol, he`s changed them for Carvadilol, said there was no point in taking something that made me feel awful when there were plenty of others available to prescribe. Not worth suffering so check with your GP and see if he`ll change yours. It`s hard when you have others to care for and you`re not feeling well yourself. Hope you can sort things out. Be interested to know how you get on if you decide to go down that road.

Best Regards

Caitlyn6
Caitlyn6 in reply to Lurchergirl

That's great. My cardiologist also said I could swap to this - 6mg am and 3mg pm I think. I think carvedilol has a shorter half life than bisoprolol so might not tire you out as much. I hope it works out for you. Please let me know how you find it.

Will do

I have cut my Bisoprol in half 1.25mg. As tablets and my 7stone frame do not go well together. I hate feeling spaced. 🤪

Caitlyn6
Caitlyn6 in reply to Brandibell

Did u cut the 1.25 tablet in half?

Yes, and the doctor is fine with it.

Caitlyn6
Caitlyn6 in reply to Brandibell

Thanks for letting me know.

You may also like...